Texas, 2014

High Wind in Texas, April 26, 2014

April 26, 2014 · NWS EPZ · 1 event in 1 county or zone

A strong upper low moved into the Four Corners region with a deep southwesterly flow ahead of it. A jet streak of almost 100kts was also approaching Southern New Mexico ahead of this system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low moved into the Four Corners region with a deep southwesterly flow ahead of it. A jet streak of almost 100kts was also approaching Southern New Mexico ahead of this system. A peak gust of 76 mph was reported with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 26, 1:37 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 26, 1:37 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
237 PM MDT SAT APR 26 2014

.SYNOPSIS...
STRONG PACIFIC STORM WITH ASSOCIATED TROUGH AND SURFACE FRONT
WILL MOVE ACROSS NEW MEXICO TONIGHT INTO SUNDAY MORNING. THIS
SYSTEM WILL CAUSE HIGH WINDS AND AREAS OF BLOWING DUST INTO THIS
EVENING. HIGH WINDS AND DUST WILL DIMINISH OVER MOST LOCATIONS
EARLY TONIGHT...BUT STRONG WINDS WILL CONTINUE ALONG EAST SLOPES
OF AREA MOUNTAINS. A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE
THIS EVENING OVER THE GILA WILDERNESS AND ACROSS THE SACRAMENTO
MOUNTAINS LATER TONIGHT. CONTINUED BREEZY TO WINDY SUNDAY AND
MONDAY AS THAT STORM STRENGTHENS OVER THE CENTRAL PLAINS. COOLER
SUNDAY WITH AFTERNOON TEMPERATURES BELOW NORMAL THEN BACK UP TO
NEAR NORMAL FOR MONDAY. HIGH PRESSURE ALOFT BUILDING OVER THE
WEST COAST WILL BRING DRY WEATHER TUESDAY THROUGH THE WEEK AHEAD
WITH AFTERNOON TEMPERATURES A LITTLE BELOW NORMAL.

&&

.DISCUSSION...
STRONG UPPER LEVEL LOW OVER NORTHERN ARIZONA THIS AFTERNOON WILL
TRACK EAST ACROSS NORTHERN NEW MEXICO TONIGHT...THEN NORTHEAST
INTO THE CENTRAL PLAINS SUNDAY. STRONG WINDS ASSOCIATED WITH
THIS SYSTEM WILL DIMINISH OVER MOST OF THE AREA TONIGHT...BUT
WILL CONTINUE INTO EARLY SUNDAY ALONG AND DOWNWIND OF EASTERN
SLOPES. STRONG PVA AND COLD ADVECTION ALOFT WILL ALLOW SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP OVER THE GILA
REGION INTO EARLY TONIGHT...WITH THE CHANCE OF ISOLATED RAIN AND
HIGH ELEVATION SNOW SHOWERS OVER THE SACRAMENTO MTNS LATE TONIGHT.

THAT UPPER LEVEL LOW WILL BECOME NEARLY STATIONARY AS IT GAINS
STRENGTH OVER THE CENTRAL PLAINS SUNDAY. THIS WILL KEEP OUR
SURFACE WINDS FAIRLY STRONG SUNDAY AND MONDAY...LIKELY REACHING
ADVISORY LEVELS SUNDAY AFTERNOON AND POSSIBLY MONDAY AS WELL. COOL
AIR FLOWING IN BEHIND THAT UPPER LEVEL LOW WILL TAKE TEMPERATURES
DOWN ABOUT 10 DEGREES FOR SUNDAY...THEN BACK UP TO NEAR NORMAL FOR
MONDAY. HIGH PRESSURE ALOFT BUILDING ALONG THE WEST COAST...AND
THE STRONG LOW IN THE CENTAL PLAINS...WILL BRING DRY BUT COOL
NORTH TO NORTHWEST FLOW ACROSS THE AREA WITH AFTERNOON TEMPERATURES
A LITTLE BELOW NORMAL THROUGH THE REST OF THE COMING WEEK.

&&

.AVIATION...VALID 27/00Z-28/00Z...
WIND WEST-SOUTHWEST 25-25KTS G45-50KTS TIL 03Z WITH AREAS OF
BLOWING DUST...VSBY OCNLY 1/2-1SM BLDU. WINDS WEST 15-25KT
G30-35KT AFTR 03Z EXCPT STRONG DOWNWIND (EAST) OF AREA MTNS.
SCT SHWRS/ISOLD TSTMS OVR GILA REGION TIL 06Z WITH AREAS OF MVFR
TO IFR CONDITONS. SLIGHT CHANCE OF ISOLD SHWRS IN SACRAMENTO MTNS
AFTER 06Z. GENERALLY VFR SUNDAY WITH WIND WEST-NORTHWEST 20-30KT
G45KT AND A FEW AREAS OF 2-4SM BLDU.

&&

.FIRE WEATHER...
UPPER LEVEL LOW MOVING ACROSS NEW MEXICO AND INTO NORTHEASTERN
COLORADO BY SUNDAY MORNING WILL PRODUCE STRONG SOUTHWEST WINDS
OVER THE ENTIRE AREA INTO EARLY TONIGHT. LIMITED MOISTURE WILL
ALLOW THE CHANCE FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
IN THE GILA REGION THIS EVENING...AND MAYBE ISOLATED SHOWERS IN
THE SACRAMENTO MTNS LATER TONIGHT. RED FLAG WARNING WILL REMAIN
IN EFFECT UNTIL 10 PM TONIGHT ALL AREAS EXCEPT THE GILA REGION AND
THE SACRAMENTO MTNS. COOLER BUT CONTINUED WINDY SUNDAY WITH RED
FLAG CONDITIONS POSSIBLE AGAIN ESPECIALLY LOWER ELEVATIONS. WINDY
CONDITIONS POSSIBLE AGAIN ON MONDAY WITH TEMPS BACK UP TO NEAR
NORMAL. WEAK FRONT WILL BRING COOLER TEMPS AND LIGHTER WINDS FOR
MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 61  74  52  80  54 /   0   0   0   0   0
SIERRA BLANCA           54  74  45  78  48 /   0   0   0   0   0
LAS CRUCES              53  72  45  78  48 /   0   0   0   0   0
ALAMOGORDO              55  71  44  76  46 /   0   0   0   0   0
CLOUDCROFT              33  48  30  52  32 /  20   0   0   0   0
TRUTH OR CONSEQUENCES   50  71  45  76  47 /   0   0   0   0   0
SILVER CITY             39  62  36  69  42 /  10   0   0   0   0
DEMING                  47  70  41  78  43 /   0   0   0   0   0
LORDSBURG               44  69  40  75  44 /   0   0   0   0   0
WEST EL PASO METRO      60  74  51  79  54 /   0   0   0   0   0
DELL CITY               53  73  44  78  45 /   0   0   0   0   0
FORT HANCOCK            62  80  51  85  52 /   0   0   0   0   0
LOMA LINDA              50  64  41  70  48 /   0   0   0   0   0
FABENS                  60  75  49  80  51 /   0   0   0   0   0
SANTA TERESA            54  73  47  78  50 /   0   0   0   0   0
WHITE SANDS HQ          58  71  49  77  53 /   0   0   0   0   0
JORNADA RANGE           46  71  37  77  41 /   0   0   0   0   0
HATCH                   47  71  41  78  44 /   0   0   0   0   0
COLUMBUS                51  71  48  77  50 /   0   0   0   0   0
OROGRANDE               54  73  44  78  46 /   0   0   0   0   0
MAYHILL                 40  55  35  61  36 /   0   0   0   0   0
MESCALERO               36  59  33  63  35 /  20   0   0   0   0
TIMBERON                34  56  33  60  34 /  10   0   0   0   0
WINSTON                 39  61  36  66  39 /   0   0   0   0   0
HILLSBORO               47  63  41  71  48 /   0   0   0   0   0
SPACEPORT               46  69  42  74  46 /   0   0   0   0   0
LAKE ROBERTS            36  60  32  67  35 /  10   0   0   0   0
HURLEY                  42  63  35  70  42 /  10   0   0   0   0
CLIFF                   33  66  30  70  35 /  10   0   0   0   0
MULE CREEK              28  63  24  69  30 /   0   0   0   0   0
FAYWOOD                 42  62  36  69  43 /   0   0   0   0   0
ANIMAS                  49  71  46  78  48 /   0   0   0   0   0
HACHITA                 49  70  41  76  44 /   0   0   0   0   0
ANTELOPE WELLS          51  74  45  78  48 /   0   0   0   0   0
CLOVERDALE              44  67  40  73  44 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NMZ403>405-
     407-410>413.

     HIGH WIND WARNING UNTIL 6 AM MDT SUNDAY FOR NMZ413.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR NMZ111>113.

     RED FLAG WARNING FROM 1 PM TO 8 PM MDT SUNDAY FOR NMZ111-112.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ403>412-
     414>416.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NMZ401-402-417.

TX...BLOWING DUST ADVISORY UNTIL 9 PM MDT THIS EVENING FOR TXZ418>420-
     422>424.

     HIGH WIND WARNING UNTIL 6 AM MDT SUNDAY FOR TXZ419.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR TXZ055-056.

     RED FLAG WARNING FROM 1 PM TO 8 PM MDT SUNDAY FOR TXZ055-056.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ418.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR TXZ420>424.

&&

21/25
Hazardous weather outlook, Apr 26, 7:13 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
813 AM MDT SAT APR 26 2014

NMZ401>417-TXZ418>424-271330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
813 AM MDT SAT APR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

VERY STRONG WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50 TO 60 MPH...AND
BLOWING DUST DEVELOPING THIS AFTERNOON AND LASTING INTO MID EVENING
MOST PLACES...EXCEPT PERSISTING INTO EARLY SUNDAY MORNING ALONG EAST
SLOPES OF MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

WINDY AGAIN ON SUNDAY AND MONDAY WITH SOME BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER REPORTS TO THE NWS
OFFICE VIA OUR 800 NUMBER OR VIA TWITTER @NWSELPASO OR TO LOCAL
LAW ENFORCEMENT.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
April 26, 5:29 PM MST to 11:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 76 mph was recorded 9 miles north-northeast of El Paso. A gust of 63 mph was also recorded at the Fort Bliss AWOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509660.